Alert archive / Utah / Red Flag Warnings in 2022

Red Flag Warning 2, NWS Salt Lake City, UT

May 15, 20224 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at May 15, 2022, 2:23 PM MDT for 4 counties in Utah. It took effect at May 16, 2022, 12:00 PM MDT. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2022, 2:23 PM MDT (20:23 UTC)
In effect from
May 16, 2022, 12:00 PM MDT
Expired
May 17, 2022, 10:00 PM MDT
In force
34 hr
Issued by
NWS Salt Lake City, UT

Counties Garfield County, UT, Iron County, UT, Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 29 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4549 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

994 
WWUS85 KSLC 152023
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
223 PM MDT Sun May 15 2022

UTZ496-161200-
/O.NEW.KSLC.FW.W.0002.220516T1800Z-220518T0400Z/
Color Country Mountains-
223 PM MDT Sun May 15 2022

...RED FLAG WARNING IN EFFECT FROM NOON MONDAY TO 10 PM MDT
TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
496...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon Monday to 10 PM MDT Tuesday.

* AFFECTED AREA...Fire Weather Zone 496 Color Country Mountains.

* WINDS...Southwest 10 to 20 mph with gusts as high as 30 mph both
  Monday and Tuesday afternoons. 

* RELATIVE HUMIDITY...Falling into the 5 to 10 percent range
  Monday afternoon with only marginal recovery of 25 to 40 percent
  Monday night. Tuesday afternoon relative humidity will fall into
  the 10 to 15 percent range. , then falling into the 10 to 15
  percent range Tuesday afternoon. 

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
4 follow-up statements
862 
WWUS85 KSLC 160846
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
246 AM MDT Mon May 16 2022

UTZ496-170000-
/O.CON.KSLC.FW.W.0002.220516T1800Z-220518T0400Z/
Color Country Mountains-
246 AM MDT Mon May 16 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM
MDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 496...

* AFFECTED AREA...Fire Weather Zone 496 Color Country Mountains.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph both this
  afternoon and Tuesday afternoon.

* RELATIVE HUMIDITY...Falling into the 5 to 10 percent range this
  afternoon with only marginal recovery of 25 to 40 percent tonight.
  Tuesday afternoon relative humidity will fall into the 10 to 15
  percent range.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
101 
WWUS85 KSLC 162039
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
239 PM MDT Mon May 16 2022

UTZ496-170445-
/O.NEW.KSLC.FW.A.0001.220519T1800Z-220520T0400Z/
/O.CON.KSLC.FW.W.0002.000000T0000Z-220518T0400Z/
Color Country Mountains-
239 PM MDT Mon May 16 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 496...

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 496...

The National Weather Service in Salt Lake City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Thursday afternoon through Thursday evening. The Red
Flag Warning remains in effect for this afternoon through Tuesday
evening.

* AFFECTED AREA...Fire Weather Zone 496 Color Country Mountains.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph this
  afternoon and again Tuesday afternoon. For Thursday, west winds
  25 to 35 mph with gusts to 45 mph. 

* RELATIVE HUMIDITY...Falling into the 5 to 10 percent range this
  afternoon with only marginal recovery of 25 to 40 percent
  tonight. Tuesday afternoon relative humidity will fall into the
  10 to 15 percent range. For Thursday, afternoon relative
  humidity again falling into the 10 to 15 percent range.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that there is a potential for critical
fire weather conditions. Continue to monitor for the latest
forecasts and for possible Red Flag Warnings.

&&

$$

UTZ498-170445-
/O.NEW.KSLC.FW.A.0001.220519T1800Z-220520T0400Z/
Grand Staircase-
239 PM MDT Mon May 16 2022

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 498...

The National Weather Service in Salt Lake City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Thursday afternoon through Thursday evening.

* AFFECTED AREA...Fire Weather Zone 498 Grand Staircase.

* WINDS...West-southwest 20 to 30 mph with gusts to around 45 
  mph.
 
* RELATIVE HUMIDITY...Falling into the 9 to 12 percent range
  Thursday afternoon.

* IMPACTS...Critical fire weather conditions are possible. Any 
  new fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that there is a potential for critical
fire weather conditions. Continue to monitor for the latest
forecasts and for possible Red Flag Warnings.

&&

$$

UTZ497-170445-
/O.NEW.KSLC.FW.A.0001.220519T1800Z-220521T0300Z/
Mojave Desert-
239 PM MDT Mon May 16 2022

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 497...

The National Weather Service in Salt Lake City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Thursday afternoon through Friday evening.

* AFFECTED AREA...Fire Weather Zone 497 Mojave Desert.

* WINDS...Southwest winds 20 to 35 mph with gusts to 45 mph,
  becoming northeast 15 to 25 mph with gusts around 40 mph Thursday
  night through Friday.
 
* RELATIVE HUMIDITY...Falling into the 9 to 12 percent range both
  Thursday and Friday afternoons, with poor overnight recovery. 

* IMPACTS...Critical fire weather conditions are possible. Any 
  new fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that there is a potential for critical
fire weather conditions. Continue to monitor for the latest
forecasts and for possible Red Flag Warnings.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
901 
WWUS85 KSLC 170829
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
229 AM MDT Tue May 17 2022

UTZ496-180600-
/O.UPG.KSLC.FW.A.0001.220519T1800Z-220520T0400Z/
/O.NEW.KSLC.FW.W.0003.220519T1800Z-220520T0400Z/
/O.CON.KSLC.FW.W.0002.000000T0000Z-220518T0400Z/
Color Country Mountains-
229 AM MDT Tue May 17 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
496...
...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 496...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 10 PM MDT Thursday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Fire Weather Zone 496 Color Country Mountains.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph this
  afternoon and again Tuesday afternoon. For Thursday, west winds
  25 to 35 mph with gusts to 45 mph. 

* RELATIVE HUMIDITY...After overnight recovery of 25 to 40
  percent, afternoon relative humidity will fall into the 10 to 
  15 percent range. For Thursday, afternoon relative humidity 
  again falling into the 10 to 15 percent range.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

UTZ498-180600-
/O.UPG.KSLC.FW.A.0001.220519T1800Z-220520T0400Z/
/O.NEW.KSLC.FW.W.0003.220519T1800Z-220520T0400Z/
Grand Staircase-
229 AM MDT Tue May 17 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 498...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 10 PM MDT Thursday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Fire Weather Zone 498 Grand Staircase.

* WINDS...West-southwest 20 to 30 mph with gusts to around 45 
  mph.

* RELATIVE HUMIDITY...Falling into the 9 to 12 percent range
  Thursday afternoon.

* IMPACTS...Critical fire weather conditions are possible. Any 
  new fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

UTZ497-180600-
/O.UPG.KSLC.FW.A.0001.220519T1800Z-220521T0300Z/
/O.NEW.KSLC.FW.W.0003.220519T1800Z-220521T0300Z/
Mojave Desert-
229 AM MDT Tue May 17 2022

...RED FLAG WARNING IN EFFECT FROM NOON THURSDAY TO 9 PM MDT
FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
497...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon Thursday to 9 PM MDT Friday. The Fire Weather
Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 497 Mojave Desert.

* WINDS...Southwest winds 20 to 35 mph with gusts to 45 mph,
  becoming northeast 15 to 25 mph with gusts around 40 mph Thursday
  night through Friday.

* RELATIVE HUMIDITY...Falling into the 9 to 12 percent range both
  Thursday and Friday afternoons, with poor overnight recovery. 

* IMPACTS...Critical fire weather conditions are possible. Any 
  new fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
166 
WWUS85 KSLC 172032
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
232 PM MDT Tue May 17 2022

UTZ496-181200-
/O.CON.KSLC.FW.W.0002.000000T0000Z-220518T0400Z/
/O.CON.KSLC.FW.W.0003.220519T1800Z-220520T0400Z/
Color Country Mountains-
232 PM MDT Tue May 17 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
496...
...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 10 PM MDT
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
496...

* AFFECTED AREA...Fire Weather Zone 496 Color Country Mountains.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph this
  through this evening. For Thursday, west winds 25 to 35 mph 
  with gusts to 45 mph.

* RELATIVE HUMIDITY...Relative humidity as low as 10 percent this
  evening. For Thursday, afternoon relative humidity again 
  falling into the 10 to 15 percent range.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ498-181200-
/O.CON.KSLC.FW.W.0003.220519T1800Z-220520T0400Z/
Grand Staircase-
232 PM MDT Tue May 17 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 10 PM MDT
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
498...

* AFFECTED AREA...Fire Weather Zone 498 Grand Staircase.

* WINDS...West-southwest 20 to 30 mph with gusts to around 45 
  mph.

* RELATIVE HUMIDITY...Falling into the 9 to 12 percent range 
  Thursday afternoon.

* IMPACTS...Critical fire weather conditions are possible. Any 
  new fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ497-181200-
/O.CON.KSLC.FW.W.0003.220519T1800Z-220521T0300Z/
Mojave Desert-
232 PM MDT Tue May 17 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON THURSDAY TO 9 PM
MDT FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 497...

* AFFECTED AREA...Fire Weather Zone 497 Mojave Desert.

* WINDS...Southwest winds 20 to 35 mph with gusts to 45 mph, 
  becoming northeast 15 to 25 mph with gusts around 40 mph 
  Thursday night through Friday.

* RELATIVE HUMIDITY...Falling into the 9 to 12 percent range 
  both Thursday and Friday afternoons, with poor overnight 
  recovery.

* IMPACTS...Critical fire weather conditions are possible. Any 
  new fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at May 15, 3:46 AM MDT, 10 hours 37 minutes earlier.

Area forecast discussion, May 15, 3:46 AM MDT, 10 hours 37 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
346 AM MDT Sun May 15 2022

.SYNOPSIS...High pressure will continue to build into the region
today, with the warmest temperatures of the season expected for
many locations. A weak cold front will cross the region Monday
into Tuesday. A stronger cold front will bring a much cooler
airmass for late in the week.

&&

.SHORT TERM (Through 12Z Wednesday)...Height rises associated with
upper level ridging are present across the CWA this morning. A
weak feature embedded in the southern jet is approaching the
southern California Coast, while the polar jet remains quite
active. A shortwave trough associated with the polar jet is
approaching the PACNW coast.

Expect temperatures to warm around 2-5 degrees above Saturday's,
with the Wasatch Front in the mid-80s and St. George approaching
the century mark.

As the ridge shifts eastward through Monday, a weak cold front
will cross into northern Utah. Expect this front to approach the
Wasatch Front during the afternoon to early evening, so another
round of very warm temperatures is expected. A few thunderstorms
will be possible with this boundary, particularly near the
Utah/Idaho border.

As the weak cold front continues to push southward, expect the
front to stall across central Utah. As another shortwave trough
crosses through the region Tuesday, expect this boundary to focus
development of convection Tuesday afternoon and
evening...primarily from Provo south to central Utah. Temperatures
will be about 5-10 degrees cooler than Monday's highs north of
the boundary.

.LONG TERM (After 12Z Wednesday)...A period of zonal flow
followed by southwesterly flow begins the long-term period ahead
of an upstream low pressure system. This southwesterly flow will
likely be strong ahead of the surface front associated with the
low pressure system, though with uncertainty regarding the
progression of the trough, the exact timing of the strong flow is
also uncertain. Deterministic models suggest H7 winds between 30-
45kts, with higher winds across southern Utah.

This approaching trough, if it does impact our area, has the
potential to bring H7 cold-air advection and a strong cold front.
The deterministic EC and GFS, which bring the trough further
south, suggest a drop of 15-20C at 700mb. The deterministic CMCE,
however, favors a more northerly track and therefore favors a
less aggressive cool-down of around 12C.

Uncertainty is also high among ensemble members, covering a wide
range of solutions for the overall progression and amplitude of
the trough. The highest uncertainty begins by 00z Friday, with 66%
of cluster members favoring a positively tilted trough upstream
of our area. The other 34% of members suggest fairly zonal or
west- northwesterly flow with the trough grazing just north of
Utah and southwest Wyoming. This represents the overall split
among models between 1) a trough that digs south upstream of us
and 2) a trough that remains shallow and to our north until
digging south east of the Rockies.

By 00z Saturday, ensemble members are split 50-50, with half
suggesting this trough axis just to our west and the other half
favoring the trough already over the northern Plains. This
discrepancy will have a large impact on forecasted temperatures
and precipitation, as reflected in the extended period of
relatively high PoPs between Thursday and Saturday.

&&

.AVIATION...KSLC...Winds out of the west will prevail before
gradually shifting more northwesterly by 21z. There is a 25%
likelihood that southerly winds occur between 11-16z, though wind
speeds will most likely remain below 10kts. VFR conditions are
expected for the duration of the TAF period.

REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions are expected
for the duration of the TAF period. Uinta County, WY could see
some gusts out of the west during the afternoon, but these gusts
will likely remain below 25kts.

&&

.FIRE WEATHER...High pressure continues to build across the
region this morning. Overnight recoveries have been minimal across
southern Utah and another very dry day is in store. A few
locations across fire weather zone 496 approached critical levels
Saturday and expect a similar situation again today. Temperatures
will average 10 to as much as 20 degrees above normal across the
state today.

A weak cold front will cross into northern Utah Monday, slowly
reaching central Utah and stalling. This will likely increase
winds further across southern Utah and may bring more widespread
critical fire weather conditions to locations with critical fuels.
Overnight recoveries across southern Utah will continue to be
poor ahead of the front through Tuesday. A few thunderstorms are
possible near this boundary near the Utah/Idaho border Monday
afternoon and evening, and across portions of northern and central
Utah Tuesday afternoon and evening. Any thunderstorms will be
capable of strong and gusty outflow winds.

Another warm day is expected is Wednesday as dry southwest flow
increases ahead of another, stronger cold front Thursday into
Friday. This may bring widespread critical fire weather conditions
to locations with critical fuels across southern Utah Thursday
and potentially into Friday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

Nearby

Red Flag Warnings in Utah, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.